More effective management could reduce the number of dangerous and potentially devastating hypoglycaemic events experienced by people with type 1 diabetes, a new study says.
More than 300,000 people in the UK live with type 1 diabetes and nearly half of those will experience a severe hypoglycaemic episode every year, according to a report in MedicalXpress. Hypoglycaemic attacks are caused by low blood glucose (sugar) and can result in confusion, collapses, fitting and, in extreme cases, even sudden death.
Severe ‘hypos’ can have a huge impact on the lives of people with type 1 diabetes and their families. Unpleasant symptoms and consequences of severe hypos can lead to fear of hypoglycaemia and reduce independence and spontaneity, which are both important for quality of life. Hypos also put pressure on family and friends, who need to provide assistance to help the person recover. Those who experience repeated severe hypos are often prevented from driving and can face employment difficulties.
In the first few years after being diagnosed, people with type 1 diabetes will experience early warning signs of an impending hypo, such as sweating or shaking, which will give them time to eat or drink something sugary before they become incapacitated. But it has long been known that people who have type 1 diabetes for more than five years can start to lose these warning symptoms, placing them at very high risk of a hypo both when awake and while asleep.
Now a multi-centre study multi-centre study
led by Newcastle University, has found that the majority of people with type 1 diabetes can regain their hypo warning signs and avoid these traumatic experiences – even after many years of insulin therapy. The trial also involved expert diabetes teams at Cambridge and Sheffield Universities and in Bournemouth and Plymouth, as well as health psychologists from AHP Research and Deakin University (Australia).
In the hypioCOMPaSS study, funded by Diabetes UK
and published in the journal Diabetes Care, 96 adults with type 1 diabetes from across the country were asked to follow simple guidelines for adjusting their insulin doses to minimise low glucose levels and took part in a brief education session to provide them with a 'hypo compass'. This provided a framework for preventing progression of mild hypos into dangerous events through a range of practical strategies remembered through the points of a compass.
The study also compared the impact of different approaches to insulin delivery (pumps versus injections) and glucose monitoring (continuous glucose monitoring versus conventional finger-prick testing) on the avoidance of hypos.
Before the study, those who took part had been experiencing around 10 dangerous hypos every year. But during the six-month trial period 80% of them experienced no further attacks.
This study has confirmed the need for access to best possible guidance and structured support for everyone with type 1 diabetes to enable them to achieve good control without disabling hypoglycaemia. This level of health care professional input has often been reserved for those using new technologies including insulin pumps and continuous glucose monitors, but this study shows it needs to be provided equally to all.